Thunderstorm Wind, Campbell
- When
- June 22, 1:29 PM MST to 1:38 PM MST
- Where
- Campbell County, (Gcc)gillette Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.350, -105.540
A cluster of thunderstorms developed over northeastern Wyoming, eventually forming into a line of storms as they approached western South Dakota. The storms produced large hail and wind gusts to 70 mph across portions of Campbell and Crook Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of thunderstorms developed over northeastern Wyoming, eventually forming into a line of storms as they approached western South Dakota. The storms produced large hail and wind gusts to 70 mph across portions of Campbell and Crook Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 12:27 PM MST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 127 PM MDT SAT JUN 22 2013 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 1259 PM MDT SAT JUN 22 2013 LATEST SFC ANALYSIS SHOWS LOW PRESSURE OVER ERN COLORADO WITH AN INVERTED TROUGH EXTENDING NORTHWARD INTO ERN WYOMING. MOIST EASTERLY LOW LEVEL UPSLOPE FLOW EXISTS ACROSS THE FORECAST AREA WITH DEWPOINTS IN THE UPPER 50S TO MID 60S. SAT SHOWS UPPER LOW OVER ALBERTA/SASKATCHEWAN WITH A VORT MAX ROUNDING THE BASE OF THE UPPER TROUGH CURRENTLY ENTERING WESTERN WYOMING. A FEW STRONG TO SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THAT FEATURE OVER CENTRAL WYOMING. MESO MODELS SHOW A FEW TSTMS DEVELOPING OVER NORTHEASTERN WYOMING...AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON. MORE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE UPPER WAVE CROSSES THE AREA LATE THIS AFTERNOON AND EVENING. PLENTY OF LOW LEVEL SHEAR WILL BE IN PLACE FOR SUPERCELL DEVELOPMENT. LARGE HAIL WILL BE THE PRIMARY THREAT EARLY IN THE DEVELOPMENT CYCLE...WITH HIGH WIND BECOMING THE PREDOMINANT THREAT AS THE STORMS CROSS WESTERN SOUTH DAKOTA THIS EVENING. THE SEVERE THREAT IS EXPECTED TO MOVE EAST OF THE FORECAST AREA SHORTLY AFTER MIDNIGHT. ON SUNDAY...THE UPPER TROF WILL SWING INTO CANADA DURING THE DAY WITH SOME RESIDUAL SHOWERS POSSIBLE IN THE MORNING ACROSS FAR NORTHWEST SOUTH DAKOTA. OTHERWISE...SKIES SHOULD BE MOSTLY SUNNY WITH HIGHS CLIMBING INTO THE MID 70S TO MID 80S. THERE COULD BE A STRAY SHOWER OR STORM OVER THE BLACK HILLS OR FAR SOUTHWESTERN SD DURING THE AFTERNOON. DRY CONDITIONS ARE EXPECTED SUNDAY NIGHT. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 1259 PM MDT SAT JUN 22 2013 SW FLOW ALOFT CONTINUES INTO EARLY NEXT WEEK. ON MONDAY...A SURFACE TROF WILL WORK INTO THE WRN CWFA. SFC CAPE WILL CLIMB TO 2000-3000J/KG EAST OF THE TROF OVER WESTERN SOUTH DAKOTA. IT LOOKS LIKE CAPPING INVERSION COULD ERODE OVER FAR WESTERN SOUTH DAKOTA DURING THE LATE AFTERNOON...WITH TSTMS MOVING EASTWARD DURING THE EVENING. ANY STORMS THAT DEVELOP COULD BE STRONG/SEVERE ON MONDAY AFT/EVE. TUESDAY WILL LIKELY BE THE LAST DAY FOR ANY POSSIBLE CONVECTION...WITH UPPER RIDGE BUILDING TO THE WEST BRINGING WARM AND DRY CONDITIONS FOR THE REMAINDER OF THE WEEK. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON ISSUED AT 1259 PM MDT SAT JUN 22 2013 NUMEROUS TSRA WILL DEVELOP THIS AFTERNOON INTO THIS EVENING BRINGING AREAS OF MVFR/IFR VIS/CIGS. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. STORMS WILL DIMINISH FROM WEST TO EAST OVERNIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...10 LONG TERM...10 AVIATION...77
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 619 AM MDT SAT JUN 22 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 619 AM MDT (719 AM CDT) SAT JUN 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA TODAY INTO THIS EVENING WITH A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE ACTIVE WEATHER PATTERN WILL RETURN ON MONDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS PORTIONS OF SOUTHERN SOUTH DAKOTA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AGAIN... LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1222 PM MDT SAT JUN 22 2013
WYZ054-056-221915-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
1222 PM MDT SAT JUN 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 115 PM MDT...
AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROCKYPOINT...OR 44 MILES NORTHEAST OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKYPOINT...
LIGHTNING FLAT...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4501 10512 4501 10489 4501 10481 4500 10480
4475 10501 4483 10524
TIME...MOT...LOC 1823Z 207DEG 33KT 4487 10506
SCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 213 PM MDT SAT JUN 22 2013 WYZ054-055-222100- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 213 PM MDT SAT JUN 22 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 300 PM MDT... AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF ECHETA TO 15 MILES NORTH OF SAVAGETON...AND MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DOWNTOWN GILLETTE... WYODAK... WESTON... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 116 AND 134... THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4498 10509 4450 10513 4393 10574 4452 10563 TIME...MOT...LOC 2013Z 217DEG 30KT 4450 10557 4409 10565 SCHILD
The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
9 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Metal was peeled off a shed roof in the Freedom Hills Subdivision east of Wyodak.
Wind gusts to 50 mph accompanied the hail.
Strong winds tore the roof off a garage.
Wind gusts were estimated at 60 mph.
Strong winds lifted the roof off a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455824, 455825, 464764, 455826, 464789, 455828, 455832, 455841, 455845, 455856, 455857, 455859.